Overdose victim 'used drugs young'
Published 03/04/2013 | 13:26
A man who died of a drugs overdose had been using cannabis since he was in primary school, a Belfast inquest has heard.
Darren Patrick McDonnell, 21, was found dead by his best friend and flatmate at their bedsit in Easton Crescent, Belfast, last August.
He had consumed a cocktail of drugs including an estimated 47 fake Diazepam tablets commonly known as 'blues' which were washed down with a cup of tea. Significant traces of the painkiller Tramadol and the sedative Phenazepam - which is not licensed for use in the UK - were also found in his system.
His family doctor said he had requested help with a cannabis addiction and confided that the problem had developed over a decade.
Dr John Donnelly said: "I referred him to the addiction services for heavy cannabis addiction for 10 years. He could have started in a very gentle way. I have no doubt that drugs are being abused by children of a young age." Mr McDonnell did not keep his appointment with the community addiction team.
Joseph Neeson, whose evidence was read to the court because he could not be located by police, said he had watched his friend consume handfuls of tablets on the night of his death. He said: "I took three. Darren consumed the rest. They are usually sold in a bag of about 50 - that would mean Darren took about 47 all in one go over a cup of tea."
Mr Neeson claimed his friend, who smoked cannabis on a daily basis, had been in good spirits in the weeks before his death but had been taking a lot more drugs. He added: "It was clear that Darren had already taken tablets. He told me he had taken a few 'trams' (Tramadol). I said he was mad to be taking more tablets when he was already rubbered."
It was claimed Mr McDonnell became highly intoxicated and was falling over. He was then put into bed and could be heard snoring. The following morning Mr McDonnell was found to have vomited over himself and was in an unresponsive state. Mr Neeson said: "I started to clear his nostrils and to shake him and asked him to wake up. I started shouting for help and started CPR."
Deputy State Pathologist Dr Alastair Bentley said the combined effect of the drugs would have slowed essential areas of the brain. He said snoring was a typical symptom of someone who was dying from opiate toxicity.
Coroner James Kitson recorded the death as self ingested mixed drug toxicity. He said: "Tragically it is quite clear that Darren consumed a cocktail of drugs and these drugs caused his death. The combined effect slowed his respiration. It is a tragedy for the McDonnell family."